Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 32, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 18, 2004, 12:47 PM EDT for Franklin County, Massachusetts. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2004, 12:47 PM EDT (16:47 UTC)
- Expired
- Jul 18, 2004, 1:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
County Franklin County, MA
The radar
The Boston radar (KBOX), 124 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBOX 181647 SVRBOX MAC011-181715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAUNTON MA 1247 PM EDT SUN JUL 18 2004 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN FRANKLIN COUNTY IN WESTERN MASSACHUSETTS * UNTIL 115 PM EDT * AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR ORANGE...OR ABOUT 15 MILES EAST OF GREENFIELD...AND MOVING NORTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ERVING BY 1255 PM EDT WARWICK BY 105 PM EDT NORTHFIELD AND 7 MILES NORTHEAST OF GILL BY 115 PM EDT LAT...LON 4249 7234 4260 7225 4271 7233 4272 7260 $$ DRV/HF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 4:35 AM EDT, 8 hours 12 minutes earlier.
Area forecast discussion, Jul 18, 4:35 AM EDT, 8 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 435 AM EDT SUN JUL 18 2004 .SHORT TERM (TODAY THROUGH MONDAY EVENING)... MAIN PLAYER IN THE SHORT TERM IS COASTAL LOW THAT MOVES THROUGH SOUTHERN NEW ENGLAND ON MONDAY. ONCE AGAIN THE ETA IS THE PREFERRED MODEL AS THE GFS CHANGES ITS TUNE FROM ONE MODEL RUN TO THE NEXT. ALSO THE ETA MOISTURE AND OMEGA FIELDS SEEM MORE CONSISTANT WITH THE DEPICTED SURFACE FEATURES. MAIN DIFFERENCE IN THE 00Z ETA WITH PREVIOUS RUNS IS THE SPEED OF ONSET OF THE RAIN... THE 00Z RUN IS SLOWER. IN ADDITION TO SLOWING THE ONSET OF THE STRATIFORM EVENT TONIGHT...IT ALSO SUGGESTS THINNER CLOUD COVER FOR MORE OF THE DAY TODAY. THIS IN TURN WOULD ALLOW FOR WARMER TEMPERATURES...AND GIVEN THE INSTABILITY OF THE CURRENT ATMOSPHERE THAT WOULD ALLOW AN INCREASED CHANCE OF SCATTERED CONVECTION BY MIDDAY AND AFTERNOON. LIFTED INDICES ARE FORECAST TO -4 AND MODEL CAPE VALUES TO NEAR 1500 J/KG. THE WINDOW FOR CONVECTION SHOULD CLOSE FROM SOUTH TO NORTH AS THE THICKER CLOUDS MOVE IN LATER THIS AFTERNOON. WITH ALL THIS IN MIND...HAVE FORECAST CHANCE POPS FOR SHOWERS AND THUNDERSTORMS TODAY...MAINLY AFTERNOON AND MAINLY WEST OF THE I-95 CORRIDOR. THEN...USING THE SLOWER TIMING...INCREASING POPS TONIGHT AS THE RAIN MOVES NORTH. THE CONTOUR FOR 50 PCT CHANCE HAS BEEN DRAWN TO REACH BLOCK ISLAND AROUND 00Z...HARTFORD-PROVIDENCE- HYANNIS AROUND 03Z...AND THE NH BORDER AROUND 06Z. POPS MAX OUT IN CATEGORICAL VALUES (80-100 PCT) AFTER MIDNIGHT. WITH THE LOW FORECAST SOUTH OF NEW YORK CITY AT 12Z...WE KEPT POPS AT OR ABOVE 55 PCT TO START MONDAY. POPS SHOULD DIMINISH AS THE LOW SHIFTS NORTH. && .LONG TERM (MONDAY NIGHT THROUGH SATURDAY)... UPPER TROUGH STILL HANGS JUST TO THE WEST BUT NOW PROGGED TO MAKE SLOW PASSAGE OVERHEAD EARLY WEDNESDAY WITH WINDS ALOFT TURNING NORTHWEST. BUT UNTIL THEN...SURFACE TROUGH ALIGNED FROM SW TO NE ACROSS NEW ENGLAND MONDAY NIGHT AND WITH ELONGATED VORTICITY TO MOVE THROUGH WILL CONTINUE TO CARRY CHANCE POPS...ESPECIALLY WESTERN SECTIONS. DURING THE DAY TUESDAY...SURFACE TROUGH BEGINS SHIFTING EAST UNDER COINCIDENT MOVEMENT OF UPPER TROUGH WITH ANOTHER ROUND OF ASSOCIATED ELONGATED VORTICITY. THEREFORE CHANCE SHOWERS TUESDAY AFTERNOON AND EVENING WITH THUNDERSTORMS POSSIBLE. RISING HEIGHTS ALOFT WEDNESDAY WITH WEAK RIDGE OVERHEAD WEDNESDAY NIGHT THROUGH THURSDAY. SO FOR WEDNESDAY AND WEDNESDAY NIGHT WILL TAKE OUT MENTION OF PRECIPITATION...BUT CHANCES RETURN ONCE AGAIN THURSDAY AFTERNOON IN THE WEST AS UPPER WINDS BEGIN BACKING TO SOUTHWEST. UNSETTLED WEATHER PATTERN THROUGH REMAINDER OF WORK WEEK AND INTO WEEKEND AS WE CAN NOT ESTABLISH RIDGE OVERHEAD...RATHER TROUGH JUST TO OUR WEST AND ATLANTIC RIDGE TO OUR EAST AND INBETWEEN NICE MOISTURE FEED INTO NEW ENGLAND THROUGHOUT THE EXTENDED. && .AVIATION... LOCALLY DENSE FOG ALONG THE SOUTH COAST SHOULD BURN OFF AFTER SUNRISE...TAFS ALLOW FOR THIS IMPROVEMENT DURING THE 11Z-13Z PERIOD. CURRENT OBS SHOW SCT TO BKN ALTOCUMULUS EITHER OVERHEAD OR JUST UPSTREAM. WITH THE MAIN BODY OF MOISTURE FORECAST TO HOLD OFF UNTIL LATE AFTERNOON OR TONIGHT AND WITH UNSTABLE AIR...THE FORECAST FEATURES A DEVELOPING CUMULUS LAYER LATER THIS MORNING AND AFTERNOON. THERE WILL BE A POTENTIAL FOR SHOWERS OR THUNDERSTORMS MIDDAY AND AFTERNOON...THIS IS INDICATED BY A FORECAST OF VCSH IN THE FORECAST FOR ALL BUT HYA AND ACK. THE ACTIVITY LOOKS TO BE WELL SCATTERED SO WE ARE NOT HITTING IT TOO HARD IN POINT FORECASTS SO FAR. EXPECT CEILINGS AND VSBYS TO LOWER AFTER 00Z WITH TAF SITES REACHING IFR LEVELS 03Z-06Z AND LIFR POSSIBLE DURING 06Z-12Z. && .MARINE... THE EASTERLY FLOW DEVELOPS TODAY...BUT THE BEST SUSTAINED WIND VALUES SEEM TO TOP OUT IN THE TEENS. WINDS OF 25-30 KTS ARE FORECAST CLOSE TO THE SURFACE...ABOUT 500 FEET MSL SE OF NANTUCKET ACCORDING TO BUFKIT...SO GUSTS TO 25 KTS ARE POSSIBLE TONIGHT IN OUR WATERS...MAINLY AROUND NANTUCKET AND THE CHATHAM ELBOW. MODEL FORECASTS BRING HIGHER SEAS INTO OUR WATERS ON MONDAY...MAINLY ON THE OUTER WATERS WHERE 5-7 FEET ARE POSSIBLE. IN EITHER CASE...SMALL CRAFT ADVISORIES MAY BE NEEDED FROM PROVINCETOWN TO MONTAUK TONIGHT AND/OR MONDAY. && .HYDRO... WE ARE GOING WITH A FORECAST OF AVERAGE RAINFALL AROUND 1 INCH IN OUR FORECAST AREA. THE PRECIPITABLE WATER IS FORECAST TO CLIMB TO BETWEEN 1.5 AND 2.0 INCHES BY MONDAY MORNING. THIS INDICATED VERY JUICY TROPICAL AIR...AND GIVEN THIS WE WILL BE PRONE TO THE EFFECTS OF LOCALLY HEAVIER DOWNPOURS EMBEDDED IN THE RAIN AREA...WITH POTENTIAL FOR SOME AREAS TO REACH AROUND 2 INCH RAINFALL AMOUNTS. WITH FLASH FLOOD INDICES EXPECTED AROUND 2.5 TO 3 INCHES WE WOULD SEEM TO BE SAFE FOR NOW. BUT THIS WILL BEAR CLOSE WATCHING. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE....NONE. SHORT TERM...WTB LONG TERM...KAB
Hazardous weather outlook, Jul 18, 6:15 AM EDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 615 AM EDT SUN JUL 18 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-190930- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 615 AM EDT SUN JUL 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... WIDELY SCATTERED THUNDERSTORMS ARE A POSSIBILITY AGAIN THIS AFTERNOON...WITH THE ASSOCIATED RISK OF LIGHTNING. A STORM DEVELOPING OVER THE CAROLINAS WILL MOVE NORTH UP THE COAST THIS AFTERNOON AND TONIGHT. RAIN WILL MOVE IN FROM SOUTH TO NORTH DURING THE NIGHT AND STAY WITH US INTO MONDAY MORNING. THE STORM WILL BE TAPPING SOME TROPICAL MOISTURE. AS A RESULT...THE RAIN WILL CARRY WITH IT SOME LOCALLY HEAVY DOWNPOURS. OVERALL...RAINFALL OF AROUND AN INCH IS EXPECTED. PLACES THAT EXPERIENCE HEAVY DOWNPOURS MAY PICK UP CLOSER TO TWO INCHES. WHILE WIDESPREAD FLOODING IS NOT EXPECTED...THE DOWNPOURS COULD CREATE PONDING OF WATER ON SOME STREETS...ALL IN TIME FOR THE MONDAY MORNING COMMUTE. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... THE STORM WILL MOVE ACROSS NEW ENGLAND ON MONDAY...AT WHICH TIME ANY RAINFALL WILL COME TO AN END. UNSTABLE AIR WILL LINGER OVER NEW ENGLAND TUESDAY...WHICH WILL MEAN ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS...WITH THE RISK OF LIGHTNING. WEAK HIGH PRESSURE SHOULD THEN BRING DRIER WEATHER FOR WEDNESDAY THROUGH MUCH OF THURSDAY. WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THURSDAY AFTERNOON FOR SOUTHWEST NEW HAMPSHIRE AND WESTERN MASSACHUSETTS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX KAB
In the hours before
Special weather statement, Jul 18, 12:22 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1222 PM EDT SUN JUL 18 2004 NHZ011-181645- CHESHIRE NH- 1222 PM EDT SUN JUL 18 2004 AT 1218 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 4 MILES EAST OF CHESTERFIELD...OR ABOUT 7 MILES SOUTHWEST OF KEENE...MOVING NORTH AT 5 MPH. THE THUNDERSTORM WILL BE NEAR...KEENE BY 1240 PM EDT...WESTMORELAND AND 9 MILES SOUTHWEST OF SURRY BY 1250 PM EDT. DRV
Special weather statement, Jul 18, 12:23 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1223 PM EDT SUN JUL 18 2004 MAZ003-004-181700- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA- 1223 PM EDT SUN JUL 18 2004 AT 1218 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 3 MILES SOUTH OF ATHOL...OR ABOUT 19 MILES EAST OF GREENFIELD...MOVING NORTH AT 25 MPH. THE THUNDERSTORM WILL BE NEAR...ORANGE BY 1230 PM EDT...WARWICK AND ROYALSTON BY 1240 PM EDT. DRV
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.